By: Treena Mielke
Tricia Peden and Keira VanderVliet, speakers at Turning Point, a specialist in reducing harm from Red Deer, provided an informative and resilient presentation of drugs, focusing on fentanyl and the opioid crisis.
The performance was held in Rimbey United, when the poverty was sponsored by Amnesty International's Rimbey. November 18 and about 25 people were present.
VanderVliet, who admitted extensive drug treatment before choosing his life and helping others, said drug use affects families and communities.
"Absolutely it is in your backyard."
Fentanyl, a drug that has become popular in the 90s for palliative care, is now inexpensive, readily available and 100 times stronger than morphine or heroin, the rapporteurs said.
They pointed out that only one fentanyl pile would get the user high and two grains might be enough to cause overdose.
Signs of overdose are slow, irregular breathing, cheeky body, pale and wet skin and blue nails, lips and tongue. Choking or cramping, vomiting, and deformity on the painful stimulus are other signs.
Anyone who is in need of an overdose should call 911, stay calm, give rescue breathing and give Naloxone if available, the rapporteurs said.
Do not throw a person into a cold shower, they warned.
Naloxone series that are free and can quickly reverse the effects of overdose on opioids, such as fentanyl, were available to those present.
People use substances for several reasons. These may include a feeling of goodness, boredom, self-esteem and / or family and mental health problems.
Together with the Turning Points philosophy to help people with drug issues and are invisibly homeless, dropboxes for lightly-used gloves, heavy socks, scarves and coats have been set up at Rimbey's library and neighborhood. These products are delivered to Turning Point and are distributed to employees on the street, the Disaster Reduction Agency.